What Everyone Needs to Know About Opioid Overdoses

Seventy-eight people in the U.S. die every day from an opioid overdose, according to the Centers for Disease Control and Prevention. (GETTY IMAGES)

Seventy-eight people in the U.S. die every day from an opioid overdose, according to the Centers for Disease Control and Prevention. (GETTY IMAGES)

Music fans worldwide were still mourning the death of iconic rock star Prince at age 57 when the tragedy was compounded by news that it was due to an opioid overdose. On June 2, the Midwest Medical Examiner's Office in Ramsey, Minnesota, announced that an autopsy had determined that Prince's death was an accident caused by fentanyl toxicity.Fentanyl, a prescription opioid drug used to treat severe pain, carries a high risk for addiction and dependence; Prince was reportedly taking it for hip pain.

The U.S. is in the midst of an epidemic of opioid overdoses. Drug overdose is the leading cause of accidental death in the U.S., according to the American Society of Addiction Medicine, and in 2014, 40 percent of the 47,055 fatal drug overdoses that occurred were related to prescription pain relievers. In fact, 78 people in the U.S. die every day from an opioid overdose, according to the Centers for Disease Control and Prevention.

In addition to fentanyl, opioids include prescription pain relievers such as oxycodone, hydrocodone, codeine and morphine, as well as the illicit drug heroin. "There is a higher risk of overdose with fentanyl because it is 100 times more potent than morphine and 50 times more potent than heroin," says Dr. Michael Weaver, professor and medical director of the Center for Neurobehavioral Research on Addiction at the McGovern Medical School at The University of Texas Health Science Center–Houston. "The higher the potency, the higher the risk of overdose, because you need a smaller dose to get an effect."

Here are five other things everyone should know about the risks of opioid overdose and how to handle it:

1. You don't need to have an opioid addiction to be at risk for an overdose.

"Opioid overdose can happen to anyone, anytime and anywhere," says Dr. Anita Gupta, vice chair and associate professor of pain medicine in the department of anesthesiology at Drexel University in Philadelphia. That said, the higher the potency and the higher the dose, the greater the risk of overdose is. In addition, if people take benzodiazepines (like Valium or Xanax) or sleep aids (such as Ambien, Sonata or Lunesta); if they abuse other drugs (like heroin or marijuana); or if they drink alcohol while taking a prescription opioid, the combination can have deadly consequences. "Anything that slows down breathing increases the risk," Gupta says. "And people who have kidney disease or liver disease are at higher risk because they may not break down the drugs the way they should."

2. When opioids are taken as prescribed by a physician to manage pain, overdose is unlikely.

"Opioids can treat pain really effectively but you need to know how to use them safely," Gupta says. Trouble can set in when people begin taking more pills than prescribed or taking them more often than recommended. The risk of overdose also increases when people take the drugs for reasons other than pain relief – to help them sleep, for instance, or to self-medicate anxiety or depression. "People who have pain can't sleep – it's a huge problem [because] doctors often prescribe sleep meds with opioids," Gupta says, which increases the risk of excessive sedation and overdose.

Moreover, "when people who have been taking opioids stop taking them, their tolerance decreases; then, if they restart opioids at the same dose as they had previously, they are at high risk for overdose," notes Dr. Chinazo Cunningham, associate chief of general internal medicine at the Montefiore Health System and Albert Einstein College of Medicine in the Bronx. The same is true of someone who has been taking a particular opioid then switches to another that's stronger than the previous one.

3. If someone you know is taking a prescription opioid, be alert to warning signs of an overdose.

If the person's breathing slows down, his pupils become tiny, his lips or fingernails develop a bluish tint, his skin becomes pale and clammy and/or his heartbeat becomes slow or irregular – these are signs of a possible overdose. "People may look like they're sleeping – if you try to rouse them and they're not responding, call 911," Gupta says. In the meantime, it's important to know that . . .

4. An opioid overdose can be treated with the right medication.

"Naloxone is an opioid antagonist or blocker that temporarily reverses the effects of opioids for 20 to 30 minutes," Weaver says. "Naloxone is not something that is given and then the person who overdosed is fine – [he or she] must still get to the emergency department for medical treatment."

In other words, naloxone buys a bit of time while someone calls 911, but it's not a complete antidote. The drug comes in a nasal spray that can be squirted into the person's nose or as an injection that's given (into a muscle) by a friend or family member. In addition, naloxone can be administered intravenously by paramedics who arrive on the scene or in a hospital setting. "If naloxone is going to work, it works in minutes," Gupta says, "but sometimes people need a second dose."

There is a major push nationwide to improve access to these opioid antagonists. Doctors are increasingly co-prescribing naloxone when they prescribe opioids, and it's now available without a prescription at some drugstores across the country. "Over the past few years, there have been many initiatives to get naloxone into the hands of the public, so that common people can save lives and prevent their loved ones from overdosing," Cunningham says. "It should be administered to anyone who is suspected to be overdosing. If someone who is not overdosing from opioids is mistakenly given naloxone, it will not do any harm."

[See: 7 Health Risks of Binge Drinking You Can't Ignore.]

5. It's best to address suspected opioid abuse before tragedy strikes.

If you believe someone you care about is abusing opioid painkillers or using them for things other than pain – to help the person get to sleep, relax, relieve stress or lift a bad mood – intervene before things get out of hand. Start by talking to your primary care physician, who can guide you to the most appropriate help, Gupta suggests. Narcotics Anonymous, a 12-step program modeled after Alcoholics Anonymous, is also a great resource, as is the Substance Abuse and Mental Health Services Administration. "People do quit on their own but it's much easier with help – and there is help available," Weaver says. If the person is addicted to an opioid, as part of medication-assisted therapy, slowly tapering down the dose or substituting a different opioid for the one being abused can prevent withdrawal symptoms that can lead to relapse, Weaver adds.

Clarified on June 6, 2016: A previous version of this article didn’t make it clear that medication-assisted therapy is to treat opioid addiction, not an overdose.

By Stacey Colino